Elevated Liver enzymes post op

Valve Replacement Forums

Help Support Valve Replacement Forums:

pekster11

Well-known member
Joined
Apr 20, 2011
Messages
235
Location
Chester, UK
I had a liver function test today 2 weeks post op, and my ALT results are still elevated (not massively so)
I have to go back in 2 weeks for another test to see if they're still high. If they are, apparently I'll have to go for an ultrasound scan on the liver

I wonder if taking paracetamol everyday for nearly 2 weeks could be the culprit ?
 

pekster11

Well-known member
Joined
Apr 20, 2011
Messages
235
Location
Chester, UK
Interesting....I have also had abnormal liver results. Was sent for a second scan last week, but don't get any results until later this week.
yeah, i'm not so worried, as i know the liver given time can almost completely regenerate itself
unless you're an alcoholic your liver will be alright
 

charlottekaye

Well-known member
Joined
Apr 4, 2012
Messages
81
Location
georgia
Tylenol/acetominophine causes liver enzyme elevation. The drug companies routinely give it for pain either alone or mixed with a narcotic. It is my experience that 1) tylenol is worthless for pain and 2) the indiscriminate use of it can cause liver enzyme elevation, even in small doses.
 

Justmadi

Active member
Joined
Apr 1, 2016
Messages
34
Location
Wisconsin
Statins can cause elevated liver numbers. I had to cut my Atorvastatin dosage in half. I was , also, taking Tumeric with Cucumin(sp) that I had to stop.
 

Critter

VR.org Supporter
Supporting Member
Joined
Apr 30, 2021
Messages
99
The most common reason for elevation of liver enzymes is a condition called NASH or NAFLD. Non alcoholic fatty liver disease. Other reasons for elevation:
Alcoholic liver disease

●Hepatitis C (particularly genotype 3)

●Wilson disease

●Lipodystrophy

●Starvation

●Parenteral nutrition

●Abetalipoproteinemia

●Medications (amiodarone, methotrexate, tamoxifen, glucocorticoids, valproate, anti-retroviral agents for HIV)

●Reye syndrome

●Acute fatty liver of pregnancy

●HELLP (hemolytic anemia, elevated liver enzymes, low platelet count) syndrome

●Inborn errors of metabolism (LCAT deficiency, cholesterol ester storage disease, Wolman disease)

●Drug-induced liver disease
 
  • Like
Reactions: Eva

AZATADINE

VR.org Supporter
Supporting Member
Joined
Aug 30, 2021
Messages
98
Just did a search for elevated liver enzymes and came across this. I too have elevated liver enzymes. Both my surgeon and cardiologist said this is pretty common post surgery but I'm glad to see I'm not the only one.....I'm 5 month post op now. I take 20mg of Atorvastatin daily and I think there could be a link there as well. My cholesterol is 3.2. Anyway, my cardiologist is out until next week so I'll have to wait till then to ask her.
 
Last edited:

mimi1968

On-X Aortic Valve
Joined
Jun 13, 2012
Messages
5
Location
Vancouver, BC, Canada
I'm almost 8 weeks post op and my liver enzymes are still elevated. I'm going for an ultrasound tomorrow to check it out. I feel very well but I guess it takes time for our liver to recover after such an invasive surgery.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
10,407
Location
Queensland, OzTrayLeeYa
any thoughts ppl ? :)
sorry mate, well outside any area of knowledge I have ... I hope they sort it out. I know you've probably done as good or better a job on researching this than me, so I won't post any links.

Fingers crossed mate.
(wonders if this factors into your very low dose requirement?)
 

pekster11

Well-known member
Joined
Apr 20, 2011
Messages
235
Location
Chester, UK
sorry mate, well outside any area of knowledge I have ... I hope they sort it out. I know you've probably done as good or better a job on researching this than me, so I won't post any links.

Fingers crossed mate.
(wonders if this factors into your very low dose requirement?)
this resolved in the end as did my high uric acid
it resolved about month after I stopped taking Furosemide (y)
 

AZATADINE

VR.org Supporter
Supporting Member
Joined
Aug 30, 2021
Messages
98
Yeah, I'm not that concerned about mine as both my surgeon and cardiologist were not surprised when I asked about this a couple of months ago. It's common after the op. I am on 20mg Atorvastatin since my op (but my cholesterol is quite low) so I'm wondering if I might need to come off that. Statins can cause elevated liver enzymes. I'll have to wait till next week now anyway.
 

AZATADINE

VR.org Supporter
Supporting Member
Joined
Aug 30, 2021
Messages
98
Well, my surgeon wasn't at all concerned about my high liver enzymes at this point (5 months post op) and my cardiologist has asked me to stop using Atorvastatin and repeat bloods in 3 months.
 

AZATADINE

VR.org Supporter
Supporting Member
Joined
Aug 30, 2021
Messages
98
My liver enzymes are back to normal now. I stopped Atorvastatin 3 months ago. Hard to tell if the statin was the cause or whether it was just a case of them returning to normal post op but they were high considering I was 6 months post op when I had the high results. My ALT was 147 U/L, ALP was 347 IU/L and GGT was 234 U/L. All well down now (ALT = 43 U/L, ALP = 94 IU/L GGT = 71 U/L) and within range thankfully. Going to start back on 10mg Atorvastatin and check bloods in 3 months.
 

Latest posts

Top